Alert archive / Hawaii / High Wind Warnings in 2018

High Wind Warning 10, NWS Honolulu, HI

March 26, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 26, 2018, 3:36 AM HST for Hawaii County, Hawaii. It was in force for 47 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 2018, 3:36 AM HST (13:36 UTC)
Expired
Mar 28, 2018, 3:01 AM HST
In force
47 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 9:25 AM HSTHAIL 0.255 Sse Keaau, HIPEA SIZE HAIL HAS FALLEN OVER HPP SUBDIVISION.
Mar 26, 12:40 PM HSTHAIL 0.753 Nw Hilo, HIDIME SIZE HAIL ON AMAUULU RD REPORTED TO NWS VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Mar 26, 2:05 PM HSTLIGHTNINGHilo, HILIGHTNING STARTED A SMALL FIRE AT HILO MEDICAL CENTER. TRANSFORMER AT WALMART WAS ALSO STRUCK.
Mar 26, 2:14 PM HSTTSTM WND DMG1 E Hilo, HIJACK IN THE BOX SIGN NEAR KTA STORE BLOWN ACROSS THE ROAD.
Mar 26, 2:15 PM HSTTSTM WND DMGHawaiian Beaches, HIREPORT OF TREES DOWN
Mar 26, 2:30 PM HSTTSTM WND DMGHilo, HITWO ROOFS BLOWN OFF ON POHAI STREET. POWER LINES DOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWHW70 PHFO 261336
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
336 AM HST Mon Mar 26 2018

HIZ028-270245-
/O.UPG.PHFO.WI.Y.0019.000000T0000Z-180327T0400Z/
/O.NEW.PHFO.HW.W.0010.180326T1336Z-180327T1600Z/
Big Island Summits-
336 AM HST Mon Mar 26 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY FOR BIG
ISLAND SUMMITS...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Tuesday. The Wind
Advisory is no longer in effect.

* WINDS...Sustained winds 60 to 80 mph with gusts over 90 mph.

* TIMING...Through 6 AM HST Tuesday.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Travel to summit 
areas should be delayed until winds subside.

&&

$$
RCB
4 follow-up statements
575 
WWHW70 PHFO 270131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Mon Mar 26 2018

HIZ028-271445-
/O.CON.PHFO.HW.W.0010.000000T0000Z-180327T1600Z/
Big Island Summits-
331 PM HST Mon Mar 26 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...West 50 to 70 mph with localized gusts over 80 mph over
  the Big Island Summits.

* TIMING...Through 6 AM HST Tuesday.

* IMPACTS...Motorists, especially those in high profile vehicles, are
  urged to drive with extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Travel to summit
areas should be delayed until winds subside.

&&

$$
840 
WWHW70 PHFO 271328
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 AM HST Tue Mar 27 2018

HIZ028-280230-
/O.EXT.PHFO.HW.W.0010.000000T0000Z-180328T0400Z/
Big Island Summits-
328 AM HST Tue Mar 27 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...West 50 to 70 mph with localized gusts over 85 mph
  across the Big Island Summits.

* TIMING...Through this afternoon.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Travel to summit
areas should be delayed until winds subside.

&&

$$

Houston
270 
WWHW70 PHFO 280114
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
314 PM HST Tue Mar 27 2018

...HIGH WIND WARNING THROUGH TONIGHT FOR BIG ISLAND SUMMITS...


HIZ028-281415-
/O.EXT.PHFO.HW.W.0010.000000T0000Z-180328T1600Z/
Big Island Summits-
314 PM HST Tue Mar 27 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...Southwest 40 to 60 mph with localized gusts over 70 
  mph.

* TIMING...Through tonight.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Travel to summit
areas should be delayed until winds subside.

&&

$$

Foster
200 
WWHW70 PHFO 281301
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
301 AM HST Wed Mar 28 2018

HIZ028-281415-
/O.CAN.PHFO.HW.W.0010.000000T0000Z-180328T1600Z/
Big Island Summits-
301 AM HST Wed Mar 28 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has cancelled the High
Wind Warning.

Winds have diminished overnight on the summits. Therefore, the 
High Wind Warning is cancelled.

$$

Houston

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 25, 8:33 PM HST, 7 hours 3 minutes earlier.

Area forecast discussion, Mar 25, 8:33 PM HST, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
833 PM HST Sun Mar 25 2018

.SYNOPSIS...
A strong East Pacific high center sets up off the California Coast
with an area of low pressure just north of the Hawaiian Islands.
An upper level trough continues to swing through the western
islands this evening enhancing showers and producing a few
thunderstorms near Oahu and Kauai. A weak surface trough near the
Big Island is producing moderate to heavy showers in the Puna
District this evening. Over the next few days the low pressure
area near the islands will drift north and weaken the large scale
winds. Expect light winds with a land and sea breeze regime from
Monday through Wednesday. A weak ridge builds in on Thursday
producing a light east to southeast wind regime with minimal
shower activity. An approaching cold front next weekend may bring
higher rainfall chances to the western islands.

&&

.DISCUSSION...
A strong 1032 mb surface high remains anchored off the California
Coast with a long cold front north of the high extending westward
past the Dateline. A series of weak low centers are consolidating
just north of the Hawaiian Islands and an upper level trough is
sweeping across Kauai and Oahu this evening. This trough is moving
eastward and producing convective showers and a few thunderstorms
near Oahu and over the western coastal waters. Another feature
worth mentioning is a weak stationary trough near the Big Island
which is helping to produce moderate to heavy rain showers over
the Puna District this evening. This trough will linger near the
Big Island enhancing showers along the east to southeast slopes
through Tuesday morning.

Over the next few days the consolidating low pressure area near
Hawaii will slowly drift north towards the cold front. The
position of this low pressure area will cut off our synoptic
scale wind flow over the state through Wednesday. Lighter winds
will allow offshore land breezes to set up each night with a
clearing trend and onshore sea breezes each day with clouds
building over interior sections of each island. Limited shower
activity is forecast mainly over island interior sections each
afternoon. The exception will occur over the east and southeast
slopes of the Big Island where the weak surface trough will
increase shower potential.

On Thursday and Friday...the low pressure area slides far enough
to the north of the state that a weak ridge extension from the
East Pacific High builds in over the islands. Hawaii will remain
on the extreme edge of this ridge and as such our winds will
switch to an east to southeast direction. Southeast wind
directions tend to effectively block rain showers as the entire
state will remain downstream of the Big Island and passing showers
flow parallel to the islands.

Saturday and Sunday...A deep winter low pressure system crosses
the Central Pacific between the Aleutian and Hawaiian Islands. A
cold front with this system will move into the state from the
northwest on Saturday and Sunday possibly bringing another round
of moderate rainfall to Kauai and Oahu. Long range model guidance
continues to hint that the forward motion with this frontal band
will stall near Oahu keeping the showers from reaching Maui and
Hawaii Counties. Forecast solutions may change a bit with this
approaching frontal system, stay tuned for updates later this
week as the time period gets closer.

&&

.AVIATION...
An upper level disturbance will continue to move across the
islands tonight. A slight chance of thunderstorms remains over
Kauai and adjacent waters this evening and for the waters north
of Kauai and Oahu tonight. The threat for thunderstorms will then
move north of the area later tonight.

A band of low clouds across Kauai and adjacent waters continues to
produce occasional mountain obscuration above 2000 feet there.
AIRMET SIERRA is in effect for this and will likely continue
through the night. Mountain obscuration may spread to Oahu later.

VFR conditions will dominate at the terminals, with TEMPO MVFR
within showers.

&&

.MARINE...
A transient upper trough will continue to bring a slight chance
of thunderstorms to the windward coastal waters overnight.

Little change in the forecast this evening. Winds and seas are
expected to remain below Small Craft Advisory levels for the next
several days, and there are no significant swells expected during
that time.

The current northeast swell will continue to slowly subside over
the next several days. A small short-period northwest swell is
expected to persist through Thursday, and small south and
southwest swells will continue over the next several days. Models
show a strong low developing off Japan and moving to the east
through much of the week. This could generate a northwest swell
that could bring advisory level surf to north and west facing
shores by the upcoming weekend.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST Monday for Big Island Summits.

&&

DISCUSSION...Bohlin
AVIATION...Powell
MARINE...Jacobson

In the hours before

Special weather statement, Mar 26, 2:27 AM HST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Honolulu HI
227 AM HST MON MAR 26 2018

HIZ013-261330-
Molokai Leeward-
227 AM HST MON MAR 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOLOKAI IN MAUI
COUNTY...

At 225 AM HST, a strong thunderstorm was located 10 miles west of
Kepuhi, or 30 miles east of Honolulu, moving east northeast at 20
mph. This storm is forecast to track very close to or over the
northwestern tip of Molokai during the next hour.

Wind gusts of 45 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kepuhi.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2120 15719 2120 15717 2117 15726 2121 15725
      2123 15726
TIME...MOT...LOC 1225Z 252DEG 16KT 2119 15740

Jacobson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 6:21 PM HSTSpecial Marine WarningHFO114 min
Mar 25, 6:26 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 25, 9:22 PM HSTAreal Flood AdvisoryHFOHawaii53 min
Mar 25, 11:02 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 26, 1:46 AM HSTSpecial Marine WarningHFO89 min
Mar 26, 2:27 AM HSTSpecial Weather StatementHFO63 min
Mar 26, 4:08 AM HSTSpecial Marine WarningHFO112 min
Mar 26, 8:18 AM HSTSpecial Marine WarningHFO87 min
Mar 26, 9:39 AM HSTSpecial Marine WarningHFO96 min
Mar 26, 11:09 AM HSTSpecial Marine WarningHFO66 min
Mar 26, 11:32 AM HSTSpecial Marine WarningHFO43 min
Mar 26, 11:40 AM HSTSpecial Marine WarningHFO95 min
Mar 26, 12:34 PM HSTSpecial Weather StatementHFOHawaii26 min
Mar 26, 12:36 PM HSTSpecial Marine WarningHFO84 min
Mar 26, 12:46 PM HSTSevere Thunderstorm WarningHFOHawaii29 min
Mar 26, 12:47 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao27 hr
Mar 26, 1:18 PM HSTSpecial Weather StatementHFOHawaii27 min
Mar 26, 1:36 PM HSTSpecial Marine WarningHFO84 min
Mar 26, 1:36 PM HSTSpecial Weather StatementHFOHawaii54 min
Mar 26, 1:42 PM HSTSevere Thunderstorm WarningHFOHawaii33 min

Nearby

High Wind Warnings in Hawaii, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.